Akathisia

The term akathisia (literally, "not to sit") was introduced by the Bohemian neuropsychiatrist Lad Haskovec in 1901 (Haskovec, 1901). Akathisia represents a complex psychomotor syndrome that consists of a subjective (emotional) and an objective (motor) component (Brüne & Bräunig,

Table 1. Subjective Symptoms of Akathisia

Inner restlessness Urge to move (tasikinesia) Inability to remain still General unease Discomfort Inability to relax Poor concentration Dysphoria Anxiety Fear

Terror, rage Suicidal ideation Aggressive thoughts

Table 2. Objective Symptoms of Akathisia

Sitting Position

Standing Position

Fidgetiness of arms and hands Rubbing face

Rubbing, caressing, or shaking arms or hands Rubbing or massaging legs Tapping, picking on clothes Crossing and uncrossing arms Crossing and uncrossing legs Swinging or kicking crossed legs Tapping toes

Frequently squirming in chair, making straightening motions Rocking and twisting the body

Marching on the spot Changing stance Flexing and extending knees Rocking from foot to foot Pacing, walking repetitively

Table S. Differential Diagnosis of Akathisia

Table 4. Subtypes

Subjective Component Prominent

Objective Component Prominent

Psychotic agitation Anxiety

Agitation due to affective disorder Drug withdrawal syndromes Neuroleptic dysphoria Agitation due to organic disorder (e.g., dementia, hypoglycemia)

Restless-legs syndrome

Tardive dyskinesia

Stereotypies

Tremor

Myoclonus

Restless, repetitive movements due to organic disorder (e.g., pacing in dementia, hyper-activity in Tourette's syndrome)

Subtype

Acute akathisia

Chronic akathisia

Tardive akathisia

1997; Sachdev, 1995; see Tables 1 and 2). Subjectively distressing inner restlessness and repetitive movements of the legs are the most frequent symptoms, predominantly emerging when the patient is in a standing or sitting position, with some relief taking place when the patient is lying. However, none of the symptoms is pathognomonic, making it difficult to distinguish akathisia from other forms of restlessness as well as from other movement disorders (Sachdev, 1994, 1995; see Table 3).

Although probably first mentioned in postencephalitic parkinsonism and in idiopathic Parkinson's disease long before neuroleptics became available, akathisia is nowadays mostly associated with the administration of antipsychotic drugs. "Classical" antipsychotics with a high affinity to dopamine D2 receptors are much more likely to produce akathisia than are atypical antipsychotics. However, agents targeting serotonin receptors are also suspected of causing an akathisialike syndrome. Akathisia is of specific clinical relevance because it may complicate the treatment by inducing noncompliant and impulsive behaviors, which may include assaultive and suicidal actions (Van Putten, 1975). Moreover, akathisia is sometimes mistaken as psychotic agitation or even overlooked (Van Putten, 1975; Weiden, Mann, Haas, Mattson, & Frances, 1987). Since the 1980s, several clinically useful rating scales for akathisia have been published to improve systematic evaluation (details in Brüne & Bräunig, 1997; Sachdev, 1995).

Akathisia generally has an acute beginning within hours or days after initiation of antipsychotic treatment. High initial dosages and rapid dose increment are predisposing factors to produce acute akathisia (Sachdev & Kruk, 1994). Other subtypes of akathisia have been described according to the time of onset during antipsychotic treatment with more ambiguous risk factors (see Table 4). When a patient is taking a chronic course, subjective distress may decrease and the movement patterns look more like stereo-typies, suggesting an overlap with tardive dyskinesia (Barnes & Braude, 1985).

The reported prevalence and incidence rates vary considerably, depending on the applied diagnostic criteria (Brüne & Bräunig, 1997; Sachdev, 1995; Van Putten, May, & Marder, 1984).

g-Induced Akathisia Description

Onset within 6 weeks of initiation of treatment, dose increment, or change of drug type; concurrent medication not decreased or discontinued Symptoms persist for over 3 months; specify acute, tardive, or withdrawal onset

Onset at least 3 months after initiation of treatment, dose increment, or change of drug type; no dose increment or change of drug within 6 weeks prior to onset; concurrent medication not decreased or discontinued Withdrawal akathisia Onset within 6 weeks of discontinuation or marked reduction of dose; prior to onset, duration of treatment at least 3 months; concurrent medication not decreased or discontinued Pseudoakathisia Typical objective symptoms without subjective distress

Source: Modified from Sachdev (1994).

The pathophysiology of akathisia is far from being fully understood. Akathisia may best be viewed as resulting from the interaction of dopaminergic neurones with noradren-ergic, serotonergic, cholinergic, GABAergic, glutamatergic, and opioid systems in mesolimbic and mesocortical pathways (Sachdev, 1995).

Early diagnosis is critical due not only to the possible complications associated with akathisia but also to the impending dilemma of insufficient or delayed treatment response. Thus, preventive measures, such as choosing the lowest effective dose and employing the stepwise increment of dose, are indispensable (Sachdev, 1995). Moreover, routine clinical checks for extrapyramidal side effects and behavioral observation (e.g., during occupational therapy or other group therapies) are recommended (Brüne & Bräunig, 1997).

If akathisia is present, stopping the offending drug or at least reducing the dose is considered to be the best option (Sachdev, 1995). However, in highly agitated patients, waiting for a spontaneous wearing-off may be impracticable. Anticholinergic drugs, receptor antagonists, and benzodiazepines are effective for acute treatment, yet response rates are variable. If onset of akathisia is less acute, a change of antipsychotic class or administration of modern agents is proposed. Treating chronic or tardive akathisia is probably less effective (Brüne & Bräunig, 1997; Sachdev, 1995).

REFERENCES

Barnes, T. R. E., & Braude, W. M. (1985). Akathisia variants and tardive dyskinesia. Archives of General Psychiatry, 42, 874878.

Brüne, M., & Bräunig, P. (1997). Akathisie [Akathisia]. Fortschritte der Neurologie und Psychiatrie, 65, 396-406.

Haskovec, L. (1901). L'Akathisie [Akathisia]. Revue Neurologique, 9, 1107-1109.

Sachdev, P. (1994). Research diagnostic criteria for drug-induced akathisia: Conceptualization, rationale and proposal. Psycho-pharmacology, 114, 181-186.

Sachdev, P. (1995). Akathisia and restless legs. New York: Cambridge University Press.

Sachdev, P., & Kruk, J. (1994). Clinical characteristics and predisposing factors in acute drug-induced akathisia. Archives of General Psychiatry, 51, 963-974.

Van Putten, T. (1975). The many faces of akathisia. Comprehensive Psychiatry, 16, 43-47.

Van Putten, T., May, P. R. A., & Marder, S. R. (1984). Akathisia with haloperidol and thiothixene. Archives of General Psychiatry, 41, 1036-1039.

Weiden, P. J., Mann, J., Haas, G., Mattson, M., & Frances, A. (1987). Clinical nonrecognition of neuroleptic-induced movement disorders: A cautionary study. American Journal of Psychiatry, 144, 1148-1153.

Martin Brüne

Centre for Psychiatry and Psychotherapy, University of Bochum, Germany

Was this article helpful?

0 0
Overcome Shyness 101

Overcome Shyness 101

You can find out step by step what you need to do to overcome the feeling of being shy. There are a vast number of ways that you can stop feeling shy all of the time and start enjoying your life. You can take these options one step at a time so that you gradually stop feeling shy and start feeling more confident in yourself, enjoying every aspect of your life. You can learn how to not be shy and start to become much more confident and outgoing with this book.

Get My Free Ebook


Post a comment